At risk are infants breastfed by women who are “ultra-rapid metabolizers” of codeine. Such women have a genetic makeup that allows their bodies to process codeine with extreme speed.
Normally, the body slowly turns codeine into morphine, a pain-relieving narcotic. But ultra-fast metabolizers “get a real jolt” of morphine — and so do their breastfed babies, warns Janet Woodcock, MD, the FDA’s deputy commissioner and chief medical officer.
“Infants of nursing mothers taking codeine may have increased risk of morphine overdoes if their mothers are ultra-rapid metabolizers of codeine,” says Sandra Kweder, MD, deputy director of the FDA’s office of new drugs.
Woodcock and Kweder spoke at a news conference announcing that the FDA has issued a public health advisory on life-threatening side effects in nursing babies of some women taking codeine.
Codeine, Kweder says, is very commonly used to relieve the pain of birth procedures such as episiotomy or C-section. The drug has been used safely for decades.
But a recent report from Canada documented the death of a breastfed infant whose mother took a rather low dose of codeine. The woman, doctors later realized, was an ultra-rapid metabolizer of codeine. The infant received a fatal dose of morphine from her breast milk.
The FDA does NOT advise women to stop breastfeeding if they need codeine.
“This announcement today does not mean women who need pain medicine should not breastfeed,” Woodcock said. “The benefits of breastfeeding are well documented.”
The FDA urges all breastfeeding women taking codeine to watch their infants — and themselves — for signs of side effects.
The FDA recommends that if you are a nursing mother taking codeine, you should call a doctor immediately if you become extremely sleepy to the point you are having trouble caring for your baby.
Usually newborns nurse every two or three hours and should not sleep for more than four hours at a time. If you are a nursing mother taking codeine, you should call the doctor immediately if your newborn:
- Sleeps more than usual
- Has difficulty breastfeeding
- Has difficulty breathing
- Becomes limp
If the doctor cannot be reached, take the baby to an emergency room or call 911.